Hydroxychloroquine reduction

Hi everyone

It has been a while for me to come on this site as I've just been super busy. Anyway my inflammation levels have been good so rhuemy decided to reduce the hydroxy. I was on 400mg now I'm taking 200mg for the past month. Has anyone else had theirs reduced.

I'm feeling some side effects joint pain, more sweating and back pain has come back which had subsided quite alot. Not sure what to do? I have been under a lot of stress too over the last month so don't know where to point my finger.

Any advice would be welcome.

Thank you

Love you all xxx

14 Replies

oldest β€’ newest
  • Hello heda: glad you're back

    I had a similar experience when I paused hydroxy for a few months last year...when I got back to 400mg daily symptoms settled mostly

    Life with lupus is one surprise & one strain after another...my feeling is that you'd do best to talk to your GP &/or lupus clinic ASAP about whether you need to return to full dose 400mg

    πŸ€πŸ€πŸ€πŸ€ coco

  • Thanks Coco.

    Thats what I'm gonna do. I was doing so well with my health exercising daily and eating healthily. I think there's no getting better with Lupus.

    Xxx Shaheda

  • πŸ‘πŸ‘πŸ‘πŸ‘πŸ€πŸ€πŸ€πŸ€

  • Heda123;

    I also am on 400MG a day, my rheumatologist, has not even considered cutting mine back.

    Wishing you well


    "The Barefoot Gardener"

  • I had my hydroxy cut to 200mg quite some time ago but after a few months it was put back up to 400mg as my symptoms weren't so well controlled on the lower dose. As Coco says, I would speak to your doctor or rheumatologist.

    Good luck.

  • I had mine cut down from 400 to 200 in march, unfortunately it was just a few days before a flare up. I then had to go on steroids for chest pain (inflammation to the joints where my ribs join my breast bone). I've currently got joint pain and really bad ulcers at the back of my thtoat, can only eat bread as anything else stings like mad. I'm going to ring my rheumatologist tomorrow to see if I can up it again.

  • Hi, A month ago my reumy told me to stop my 200mg of hydroxy as I was still getting flares in my joints! Which sempt strange to me but within 3 week I was in agony, struggling to even walk to the bathroom first thing in a morning with painful knee/ankle joints, fingers and wrists were agony.

    So rang his secretary who put me onto to a nurse who told me to start it immediately!

    I have no confidence in my reumy, I'm sure he don't understand the full complications that come with lupus but it's hard to question a doctor!

    Does anyone get acid/heartburn sensation in the chest and throat area, it can be very painful and burning at times? Just wondered if the hydroxy might be causing it

    Cheers Steve

  • Hi Steve,

    I do suffer with this complaint and it is horrible, you should go and see your Dr they can prescripe you medication for it, I am on omoprazole and I find it works well.

    Mine started before I started on hydroxy so I know it wasn't that, have you read the leaflet in the box for side effects, or you could look on the net, I know it is horrible and painful and it keeps you awake.


  • Ty Julie for your reply, the heartburn is very painful, I really thought I was having an heart attack! It is worse when I lie down so some nights I'd finish up downstairs in the chair!

    Even walking upstairs was painful, the burning in my throat was unbearable!

    Cheers steve

  • Yes i feel it does cause heartburn but ask for omeprazole. That helped me alot but since I've changed my diet the heartburn has gone so i stopped the omeprazole.

  • Ty heda

  • I agree, Dosage is based on weight, then therapeutic. The lowest is best, but it's where you tolerating the pain. if symptoms return, more than likely you will be put back to the dose for you weight. I had this happen to me also!

  • Like others I reduced my dosage for winter, less UV light and in a few weeks I was tired and achy and went back up 400mg again much better for it. Interesting about weight correlation, haven't heard that.

    My heartburn is hernia related, I was on lansoprazole forever and a lupus specialist advise me to switch to ranitidine (just after I was diagnosed), my husband found out from the pharmist that lansoprazole is only to be taken short term not good long term...so changing attitudes and advise.

    Feel better. 😊

  • Hi everyone. In regards to my post above. I had some blood tests done and they came back normal. Can bloods detect flare ups in the body?

You may also like...